Join 3,501 readers in helping fund MetaFilter (Hide)


OUCH Why do these pain meds hurt my stomach 31 hours later??
January 18, 2007 10:14 AM   Subscribe

Ouch! Why does this medication hurt my stomach a day after I've taken it for the last time? Please explain before I have an ulcer or an alien growing inside me or something...

So, I was perscribed 500 mg pills of Naproxen. The second time I took it, I got a horrible stomachache that woke me up in the middle of the night. I thought it was unrelated to the Naproxen because I had already taken it once with no ill effect. So, I took it a third time (brilliant, I know). That was yesterday (January 17 at 7:30 a.m.), about 18 hours ago. I am still experiencing really awful stomach pains, alternating with intense hunger pangs, which makes no sense since I have been eating. By the way-- every time I have taken it, I have done so with food.

The question: is this related to the Naproxen? If so, why is it still bothering me 31 hours later. Anyone else experience this?
posted by sneakin to Health & Fitness (14 answers total)
 
You've called your doctor, right? Because we can't diagnose you here.

That said, Naproxen can cause ulcers, and it sounds a lot like an ulcer to me (does it feel any better when you eat?). I don't think you would get an ulcer from taking it 3 times, but maybe it aggravated something that was already brewing.

But call your doctor.
posted by amro at 10:28 AM on January 18, 2007


Hm. I hadn't called my doctor yet because my internist can be inhospitable and as dumb as this sounds, I try to get things figured out before I bug her. But you're right.
posted by sneakin at 10:40 AM on January 18, 2007


BTW: Food does make me feel better for a little while, then it starts again...
posted by sneakin at 10:42 AM on January 18, 2007


It's probably an ulcer - take some antacids and call the doc.

This is a common side effect of NSAIDS. Naproxen blocks the prostaglandins which are, among other things, pain messengers. But prostaglandins are also have stomach protective functions - so blocking them can lead to ulcers, stomach bleeding, etc.

The fact that eating makes it temporarily better is another clue that it's an ulcer btw. You will probably have to be on something like prilosec or prevacid till it heals up.
posted by selfmedicating at 10:53 AM on January 18, 2007 [1 favorite]


selfmedicating- you=my hero.
posted by sneakin at 10:57 AM on January 18, 2007


Ulcers are caused by viruses, but NSAIDs can be irritating to intestines. You should probably eat a meal immediately before taking the naproxen. And you should call your doc; at least talk to a nurse.
posted by sulaine at 11:00 AM on January 18, 2007


grin!

I'm in pharmacy school and have been really struggling with motivation today. So thanks so much for saying that! It's a gray, gray day here and it's not easy to study today.
posted by selfmedicating at 11:02 AM on January 18, 2007


Okay, I called the doctor and spoke with the office staff, who is going to ask the doctor and get back to me. They never let me talk directly to the doctor. It's hateful. Thanks Sulaine for the advice-- I was eating when I took it. I have stopped taking it completely at this point....

selfmedicating-- Glad I could help :)
posted by sneakin at 11:04 AM on January 18, 2007


sulaine - NSAID induced ulcers are different.
posted by selfmedicating at 11:05 AM on January 18, 2007


self-medicating wins it all! My doctor told me to take Prilosec. Thanks everyone!
posted by sneakin at 12:04 PM on January 18, 2007


Ulcers have many causes not just h pylori.
posted by damn dirty ape at 12:11 PM on January 18, 2007


I have NSAID-induced ulcers and I know that "hunger pang" pain very very well. Prilosec et al are good for longish term therapeutic purposes, but for acute symptoms I like Rolaids Multi Symptom (those have both calcium and magnesium and also have a nicer texture than Tums), or just a few sips of milk.
posted by ultraultraboomerang at 1:47 PM on January 18, 2007


OP, it's funny, naproxen rips my stomach apart, but ibuprofen does not. Are you like that? If so maybe your MD would be OK with you taking ibuprofen instead?
Like the other posters have said, this is very common with NSAIDs but I only get it with naproxen. If I were you I would try ibuprofen instead.
posted by FergieBelle at 4:58 PM on January 18, 2007


Naproxen upsets my stomach too... if someone tries to prescribe it, tell them that and ask for something else.
posted by IndigoRain at 7:21 PM on January 18, 2007


« Older For a lot of people, a particu...   |  Will it be worthwhile to atten... Newer »
This thread is closed to new comments.